Ideal structure of the algebra of bounded operators acting on a Banach space

Kania, Tomasz and Laustsen, Niels Jakob (2017) Ideal structure of the algebra of bounded operators acting on a Banach space. Indiana University Mathematics Journal, 66 (3). pp. 1019-1043. ISSN 0022-2518

[thumbnail of KaniaLaustsenIUMJArgyrosHaydonIdeals]
PDF (KaniaLaustsenIUMJArgyrosHaydonIdeals)
ArgyrosHaydonIdeals.pdf - Accepted Version

Download (469kB)


We construct a Banach space Z such that the Banach algebra B(Z) of bounded operators on Z contains exactly four non-zero, proper closed ideals, including two maximal ideals. We then determine which kinds of approximate identities (bounded/left/right), if any, each of these four ideals contains, and we show that one of the two maximal ideals is generated as a left ideal by two operators, but not by a single operator, thus answering a question left open in our collaboration with Dales, Kochanek and Koszmider (Studia Math. 2013). In contrast, the other maximal ideal is not finitely generated as a left ideal. The Banach space Z is the direct sum of Argyros and Haydon's Banach space XAH which has very few operators and a certain subspace Y of XAH. The key property of Y is that every bounded operator from Y into XAH is the sum of a scalar multiple of the inclusion map and a compact operator.non-zer

Item Type:
Journal Article
Journal or Publication Title:
Indiana University Mathematics Journal
Uncontrolled Keywords:
?? banach algebralattice of closed idealsbounded) approximate identityfinitely-generated, maximal left idealbounded operatorbanach spaceargyros-haydon space bourgain-delbaen constructionscript l infinity spacemathematics(all) ??
ID Code:
Deposited By:
Deposited On:
13 Nov 2015 11:36
Last Modified:
22 May 2024 00:38